Opioids are dangerous drugs that attach to opiate receptors in the brain, depressing the central nervous system and producing a calming effect. When an overdose occurs, a person can become unresponsive as their opioid receptors overflow. Symptoms of overdose include contracted pupils, shallow breathing, loss of consciousness, choking sounds, and pale or blue skin.1 If you see signs of overdose, it’s important to know how to administer Narcan, aka naloxone, so you can reverse the person’s overdose.
How to Get Narcan
Naloxone is available from pharmacies or healthcare providers without a prescription in several states. This is referred to as a statewide prescription or standing order. People can go to their neighborhood pharmacy and ask for naloxone. The pharmacist will give them the drug and explain how to use it. Community organizations are even required by several states to regularly provide naloxone to the general population.
Local health departments or harm reduction organizations are two additional sources for someone to secure Narcan. These groups frequently supply naloxone for free and might even provide instruction on how to spot and deal with an opioid overdose. Additionally, some states and cities have programs that provide naloxone kits to people who might be at risk of overdosing.
Learn How to Use Narcan
An overdose can happen quickly, and its deadly effects can progress within minutes. Naloxone is a lifesaving nasal spray or injection that reverses the effects of opioids by pushing opioids out of the opiate receptors in the brain, reviving an individual from an overdose. Typically, Narcan takes effect within minutes. Regarding exactly how to administer Narcan, we outline the most popular methods below.
How to use Narcan nasal spray:
- Check if the person is breathing: If they’re not breathing, perform rescue breathing before administering the Narcan.
- Open the Narcan: Remove any yellow or red caps. Then, remove the tip by twisting and gripping the clear plastic wings. You’ll then screw the capsule of naloxone into the syringe barrel. Follow assembly instructions on your specific product to ensure proper use. There should be a guide included.
- Spray into the nose: Tilt the head back and spray the Narcan into both nostrils. Use half for one nostril and half for the other.
- Continue rescue breathing: The nasal spray of Narcan can take up to 5 minutes to take effect, so continue rescue breathing while waiting for the Narcan to take effect.
- Administer another dose if necessary: If the individual does not revive from one dose, give them another dose after 3 to 5 minutes. Stronger opioids, such as fentanyl, may require multiple doses of Narcan.
Nasal Narcan is not the only form of this lifesaving drug that counteracts the effects of an opioid overdose. There is also an injectable form of the counteractive drug that many people use. This Narcan injection comes with different usage guides.
How to inject Narcan:
- Check if the person is breathing: Perform rescue breathing if they’re having trouble breathing or not breathing at all.
- Prepare the injection: Ideally, you’ll use a longer needle to inject the naloxone. This is because it should be injected directly into the person’s muscle. Fill the needle with 1cc of naloxone. Directions may be on the packaging.
- Inject a straight injection into a muscle: The injection should go into the muscle of the thigh, buttocks, or arm. Don’t insert the needle at an angle. Administer the Narcan in a straight shot.
- Wait for it to take effect: As with the nasal spray, the injection of Narcan can take several minutes to take effect. Continue rescue breathing efforts while waiting.
- Inject another dose if needed: Stronger opioids may require several doses to safely revive a person from an overdose. Administer another dose if a few minutes have passed and the first has not revived the individual.
If someone has overdosed, you always need to call 911. Narcan can help revive a person while waiting for paramedics to arrive, but this person will still need professional medical attention. Narcan uses are focused on reviving patients from deadly overdose symptoms, but often, additional medical attention is needed after naloxone administration to ensure the patient has safely recovered.
Once administered, Narcan’s effects can wear off within 30 to 90 minutes. If the person overdosing has ingested a large number of opioids, they may need a second dose to continue counteracting the effects of the overdose.2 Calling 911 after administering the first round of naloxone can help ensure the overdosing individual gets the help they need.
What Happens if Narcan Is Given to a Sober Person?
So, what happens if Narcan is given to someone who doesn’t need it? What if a sober person is accidentally administered naloxone? The drug only works to reverse the effects of opioids and opioid overdose, so it will not have an effect on someone who is sober.2 Be cautious. A person who has not used opioids but has been administered Narcan can experience certain undesirable side effects, such as headache, nausea, vomiting, sweating, shaking, and an elevated heart rate.
The effects of Narcan may wear off before the opioid in the person's system does, and they might still require additional medical care. Therefore, it is essential to only administer Narcan when an opioid overdose is thought to have occurred and to seek immediate medical attention.
What to Do After Using Narcan
Narcan is a lifesaving tool to help reverse the effects of opioid overdose, but it is no substitute for sobriety. Patients who have been revived with Narcan need drug detox and rehab at the Stuart, Florida, Banyan Treatment Center. We offer Florida addiction treatment for opioid abuse that can help you turn your life around for the better. Narcan alone cannot help someone get sober.
- CDC – Overdose Information
- Anne Arundel County Department of Health – Naloxone: Frequently Asked Questions